Kentucky, 2012

Heavy Rain in Kentucky, December 9, 2012

December 9, 2012 · NWS PAH · 1 event in 1 county or zone

A strong cold front moving across the southern Plains and Mid-Mississippi Valley served as the focus for thunderstorm development. Unseasonably moist air characterized by surface dew points in the mid 60's helped generate thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front moving across the southern Plains and Mid-Mississippi Valley served as the focus for thunderstorm development. Unseasonably moist air characterized by surface dew points in the mid 60's helped generate thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 6:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 9, 6:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST SUN DEC 9 2012

.UPDATE...
ISSUED AT 602 PM CST SUN DEC 9 2012

UPDATED AVIATION SECTION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 217 PM CST SUN DEC 9 2012

TORNADO WATCH HAS JUST BEEN ISSUED FOR THE SOUTHWEST PART OF
THE AREA. HERE ARE THE LATEST THOUGHTS ON SEVERE WEATHER. IN
A NUTSHELL...THIS APPEARS TO BE ONE OF THOSE WATCHES THAT
IS LOW CONFIDENCE...IN CASE A SPIN UP OR TWO WERE TO OCCUR.
THIS IS NOT EXPECTED TO BE A MODERATE TO MAJOR ORDEAL.

SO...STILL WAIT AND SEE ON THE PROSPECTS OF SEVERE WEATHER.
DESPITE WHAT SEEMS TO BE SOME GOOD PARAMETERS FOR SEVERE
STORMS...OTHERS ARE NOT AS IMPRESSIVE. CRAVEN/BROOKS SIG SEVERE
VALUES ARE NOT TOO HIGH GIVEN THE SRH6*SBCAPE COMPUTATIONS SKEW/D
ON THE LOW SIDE. AND...DESPITE 500 CAPES...MLYR CAPE IS LOWER.
30-40 KT JET IS NOT JUXTAPOSED WITH BEST UPPER JET FEATURE. AND
LOW LEVEL LAPSE RATES ARE NOT TERRIBLY STEEP EITHER. NOW HAVING
SAID THAT BASED ON THE THE RUC/MESO ANALYSIS...CONVECTION IS
STARTING TO TAKE SHAPE NEAR THE FRONT OVER ARKANSAS AND WILL HEAD
NORTHEAST. ADDITIONAL DESTABILIZATION AND BETTER PHASING OF THE
LOWER AND MID LEVEL WINDS SHOULD CONTRIBUTE STRENGTHENING
CONVECTION... AND PERHAPS ISOLATED SEVERE STORMS. THE FRONT SHOULD
BE NEAR THE OHIO RIVER BY 00Z/01Z AS A SFC WAVE LIFTS NE ACROSS
THE AREA AND ENDS UP OVER SRN INDIANA. THE FRONT WILL BE PUSHING
OUT OF OUR EASTERN COUNTIES BETWEEN 06-09Z.

REMOVED THE SMALL MIX MENTION FOR THE AREA LATE TONIGHT AND EARLY
MONDAY MORNING. AM STILL A LITTLE BIT CONCERNED WITH THE NAM...BUT
CONSENSUS SEEMS TO DEVIATE AWAY FROM THAT. OTHERWISE IN THE WAKE
OF THE FRONT AND WITH HIGH PRESSURE BUILDING IN...IT WILL BE
COLDER BUT DRY...AND MORE DECEMBER LIKE. USED A BLEND OF MODEL AND
NUMERICAL GUIDANCE.     ..NOLES..

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 300 PM CST SUN DEC 9 2012

THE EXTENDED PERIOD WILL BEGIN WITH THE MIDDLE OF THE COUNTRY UNDER
RIDGING ALOFT AND A MODERATING AIR MASS OF ARCTIC ORIGIN. THE MED
RANGE MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
ABOUT DAY 5...WITH THE DEPICTION OF INCREASINGLY SWRLY FLOW ALOFT
ACROSS THE CONUS AHEAD OF A LARGE MID/UPPER TROF IN THE SWRN CONUS.
LOW LEVEL FLOW OVER THE PAH FORECAST AREA WILL BE SRLY/SWRLY THROUGH
MOST OF THE EXTENDED PERIOD...INCREASING IN SPEED BY DAY 6 /SAT/ AS
THE SYSTEM APPROACHES.

THIS SYSTEM WILL HAVE A SFC LOW ASSOCIATED WITH IT...AND OVER THE
WEEKEND /DAYS 6-7/ THE MED RANGE MODELS HAD DIFFERENCES IN THE
STRENGTH AND PATH OF THE LOW...PLUS OTHER POSSIBLE NRN STREAM
SHRTWVS. THE INITIALIZATION BLEND PROVIDED A SOLUTION FAIRLY CLOSE
TO THE HPC PREFERENCE...WHICH IS TO USE MAINLY THE ENSEMBLE MEANS IN
THAT TIME FRAME...WHERE THE AFOREMENTIONED SYSTEM DOMINATES THE
PATTERN AND EJECTS TOWARD THE GREAT LAKES. HPC TEMPS WERE ALSO
BLENDED INTO OUR FORECAST...WHICH HAD SOME EFFECT ON DAYS 6-7
TEMPS...WHICH WERE REALLY AN EDUCATED GUESS. IT SEEMS THE WARMING
TREND THROUGH MOST OF THE WEEK MAY OCCUR SLIGHTLY QUICKER THAN
PREVIOUS FORECASTS REFLECTED...DUE PARTLY TO THE ECMWF PATTERN WHICH
WAS SIMILAR TO THE ENSEMBLE MEANS...WITH MORE PRONOUNCED WARM AIR
ADVECTION.

LARGE SCALE LIFT AHEAD OF THE LOW SHOULD RESULT IN A DECENT CHANCE
OF RAINFALL ACROSS THE AREA MAINLY FRI NIGHT/SAT...WITH DIMINISHING
CHANCES OVERNIGHT SAT NIGHT AND INTO SUNDAY. A WIND SHIFT TO THE
W/NW IS PROGGED TO OCCUR SOMETIME DURING THE DAYLIGHT HOURS SUNDAY.
TSTMS WILL BE POSSIBLE FRI NIGHT/SAT...BUT EXPECTED TO BE QUITE
ISOLD IF THEY OCCUR. THERE IS STILL TOO MUCH CHAOS IN THE MODELS TO
DETERMINE STORM STRENGTH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 602 PM CST SUN DEC 9 2012

A SOLID LINE OF SHOWERS AND TSTMS...WITH SOME CLUSTERS OF
CONVECTION AHEAD AND BEHIND IT...WILL CONTINUE TO MOVE ACROSS THE
REGION THIS EVENING. THIS ACTIVITY WILL RESULT IN INTERVALS OF IFR
VSBYS IN MODERATE TO HEAVY RAIN. A COLD FRONT WILL CONTINUE TO
MOVE EWD ACROSS THE REGION...CAUSING A WIND SHIFT FROM SSW TO WNW.
WHILE CIGS NEAR THE CONVECTION MAY GO MVFR OR VFR AT TIMES...IFR
CIGS WILL BE POSSIBLE IN THE EAST FOR A FEW HOURS NEAR THE FRONT.
CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE AS DRIER AIR
SURGES IN FROM THE NW. HOWEVER...MVFR CIGS WILL LIKELY REMAIN IN
THE AREA THROUGH THE DAYLIGHT HOURS MON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Dec 9, 10:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST SUN DEC 9 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1035 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE LATEST STORM PREDICTION CENTER SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS COVERS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS
FROM ABOUT ROUTE 13 SOUTH...AND MOST OF WESTERN KENTUCKY. SHOULD
SEVERE STORMS DEVELOP...THE CENTER INDICATES DAMAGING WINDS...
MARGINALLY SEVERE HAIL AROUND 1 INCH...AND BRIEF...SHORT LIVED
TORNADOES ARE ALL POSSIBLE. STORM MOTION SHOULD BE EAST TO NORTHEAST
40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI...
SOUTHWEST ILLINOIS...AND FAR SOUTHWEST KENTUCKY FRIDAY NIGHT. HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY
THUNDERSTORMS THAT OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY THIS EVENING.

In the hours before

Local storm report, Dec 9, 4:16 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             ROMBAUER                36.84N 90.28W
12/09/2012  E0.75 INCH       BUTLER             MO   EMERGENCY MNGR

            DIME SIZE HAIL IN ROMBAUER.

&&

DP
Special weather statement, Dec 9, 4:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CST SUN DEC 9 2012

ILZ088-092-093-MOZ087-111-092315-
ALEXANDER IL-CAPE GIRARDEAU MO-PULASKI IL-SCOTT MO-UNION IL-
437 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...UNION AND PULASKI
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHEASTERN SCOTT AND EASTERN
CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 515 PM CST...

AT 430 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAPE GIRARDEAU...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM....ALONG
WITH GUSTY WINDS UP TO 40 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  JONESBORO...ANNA...HORSESHOE LAKE CONSERVATION AREA...MOUNDS...
  TAMMS...WARE...DONGOLA...COBDEN...KARNAK...PULASKI...MILL CREEK...
  ULLIN...OLMSTED AND NEW GRAND CHAIN.
Local storm report, Dec 9, 5:17 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            CARMI                   38.09N 88.17W
12/09/2012                   WHITE              IL   TRAINED SPOTTER

            WATER OVER ROADS IN PARTS OF CARMI.

&&

DP
Local storm report, Dec 9, 5:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     10 NE DONIPHAN          36.73N 90.69W
12/09/2012                   RIPLEY             MO   EMERGENCY MNGR

            FEW TREES BLOWN DOWN ACROSS ROADWAYS BARN AND OUTBUILDING
            DESTROYED.

&&

DP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hopkins

When
December 9, 8:00 PM CST to 9:00 PM CST
Where
Hopkins County, Madisonville
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Locally heavy rainfall of around an inch per hour caused some roads to become covered with water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422154.